Alert archive / New York / Special Marine Warnings in 2021

Special Marine Warning 92, NWS Buffalo, NY

August 21, 2021

NWS Buffalo, NY issued this special marine warning at Aug 21, 2021, 3:13 PM EDT. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2021, 3:13 PM EDT (19:13 UTC)
Expired
Aug 21, 2021, 4:00 PM EDT
In force
47 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
0.0 in
Wind
40.0 mph

The radar

The Ft Drum radar (KTYX), 71 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.2 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
109 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

870 
WHUS51 KBUF 211913
SMWBUF
SLZ022-212000-
/O.NEW.KBUF.MA.W.0092.210821T1913Z-210821T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Buffalo NY
313 PM EDT Sat Aug 21 2021

The National Weather Service in Buffalo has issued a

* Special Marine Warning for...
  The Saint Lawrence River from Cape Vincent to Chippewa Bay...

* Until 400 PM EDT.

* At 312 PM EDT, a strong thunderstorm was located 13 nm east of 
  Wellesley Island, or 30 nm south of Ogdensburg, moving northwest 
  at 25 knots.

  HAZARD...Wind gusts to 40 knots.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  Alexandria Bay and Wellesley Island. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 4449 7577 4447 7578 4444 7576 4441 7579
      4439 7584 4437 7578 4432 7584 4427 7596
      4423 7599 4429 7615 4430 7609 4435 7600
      4434 7597 4438 7590 4443 7582 4449 7579
TIME...MOT...LOC 1912Z 127DEG 23KT 4426 7572 

HAIL...0.00IN
WIND...40KTS

$$

RSH
1 follow-up statement
837 
FZUS71 KBUF 212003
MWSBUF

Marine Weather Statement
National Weather Service Buffalo NY
403 PM EDT Sat Aug 21 2021

SLZ022-212012-
/O.EXP.KBUF.MA.W.0092.000000T0000Z-210821T2000Z/
403 PM EDT Sat Aug 21 2021

...THE SPECIAL MARINE WARNING EXPIRED AT 400 PM EDT...

The affected areas were... 
  The Saint Lawrence River from Cape Vincent to Chippewa Bay...

The thunderstorms have weakened and no longer pose a significant 
threat to boaters.

LAT...LON 4449 7577 4447 7578 4444 7576 4441 7579
      4439 7584 4437 7578 4432 7584 4427 7596
      4423 7599 4429 7615 4430 7609 4435 7600
      4434 7597 4438 7590 4443 7582 4449 7579
TIME...MOT...LOC 2002Z 118DEG 22KT 4436 7602 

$$

RSH

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Aug 21, 1:11 PM EDT, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 21, 1:11 PM EDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
111 PM EDT Sat Aug 21 2021

.SYNOPSIS...
A warm and humid airmass will remain in place for the rest of the
weekend, allowing for a few scattered showers and thunderstorms
mainly during the afternoon and early evening today and again
Sunday. Heat and humidity will continue through the middle of next
week, along with the chance of a few spotty showers and
thunderstorms.

&&

.NEAR TERM /THROUGH SUNDAY/...
Radar imagery showing a few diminishing showers over the Niagara
Frontier and western Lake Ontario, with developing heavier showers
east of Lake Ontario and across Central NY.

A weak mid level closed low over West Virginia and southwest PA this
afternoon will drift east into the Mid Atlantic through Sunday, with
a weak inverted trough in the mid levels extending northward into
the eastern Great Lakes. Weak vorticity maxima will continue to
drift north and west across our region in response to flow around
this weak mid level low, and a feed of Atlantic moisture will also
continue. Given how weak the forcing is, most of the showers and
thunderstorms through the rest of the weekend will be closely tied
to the diurnal cycle, with peak coverage during the afternoon today
and Sunday. Hurricane Henri will also move northward to the east of
this system, but have no direct impact on our area.

This afternoon and early evening expect showers and a few
thunderstorms to continue to develop as diurnal heating peaks, with
the best coverage across the eastern Lake Ontario region and the
western Finger Lakes where the deepest moisture resides and forcing
ahead of a weak vorticity maxima provides an added boost. Coverage
of rain will be more sparse across far Western NY near Lake Erie,
but a few showers are still possible here as well.

The showers and storms will taper off by mid evening as the boundary
layer stabilizes. Plenty of low/mid level moisture will remain in
place overnight with partly to mostly cloudy skies. Despite the
cloud cover, abundant low level moisture and weak surface winds will
allow for patchy fog to develop. The most widespread fog will be
across the valleys of the Southern Tier and western Finger Lakes.

The fog will dissipate by mid morning Sunday. The abundant low level
moisture will combine with diurnal heating to support scattered
showers and thunderstorms in the afternoon, mainly across the higher
terrain inland from Lakes Erie and Ontario. Developing
north/northwest flow will allow stable lake shadows to spread inland
across the lake plains in the afternoon, decreasing the chance of
rain close to the lakes.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
Sunday night, showers should diminish from west to east with
the loss of daytime heating, but with the tropical airmass and
the tropical storm to the east, showers should still linger
through the night for the eastern portions of the area.

Monday, again another active day, with showers and thunderstorms
possible, especially for the eastern portions of the area. But
daytime heating and a tropical airmass will provide for the chance
of showers and storms across a good portion of the area. The track
of Tropical Storm Henri will be monitored closely as the western
edge of the storm may approach the North Country during the day on
Monday. Most guidance doesn't push the system that far west, but a
few global models continue to push the system slightly closer to
these eastern portions of the forecast area. If Tropical Storm Henri
does end up tracking east a bit quicker on Monday, then that will
also pull the upper level trough east as the storm gets phased into
the upper level pattern. This would result in less showers overall
as well for the entire area as some of the moisture will push east
and the upper level support of the trough will exit the area.

Monday night, any showers and storms should taper off from west to
east after sunset. Tropical Storm Henri should track away from the
area on Monday night, further reducing the potential for
showers/rain associated with the system.

Daytime temperatures on Sunday and Monday will be in the upper 70s
to mid 80s with humid conditions making both days uncomfortable.
Night time lows will be in the low 60s to near 70 each night.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
A shift in the upper level pattern will lead to some quieter weather
for most of the long term period. Warm temperatures and fairly humid
conditions will persist through the week before a cold front moves
through late Wednesday into Thursday. This will also provide the
best chance for showers and thunderstorms during the long term
period. Behind the passing cold front, temperatures will cool to
near normal and humidity levels will also lowers as an area of high
pressure over southern Canada tracks east along the international
border.

Temperatures will be in the low to upper 80s for Tuesday and
Wednesday, and cool some to the upper 70s to mid 80s for Thursday.
Once the cold front has fully crossed the area, and cold air
advection cools temps, highs on Friday will be in the low to upper
70s.

&&

.AVIATION /17Z SATURDAY THROUGH WEDNESDAY/...
Scattered showers and thunderstorms will expand in coverage through
mid to late afternoon with the peak of diurnal instability. The best
coverage is expected to be east and southeast of Lake Ontario where
the best forcing and instability reside. A few of the heavier
showers will reduce visibility to MVFR or lower briefly, otherwise
VFR will prevail outside the showers through this evening with
plenty of diurnal cumulus inland from the Great Lakes.

Most of the showers will end by mid to late evening as daytime
instability wanes. This will leave partly to mostly cloudy skies
overnight. Abundant low level moisture and light winds will allow
for patchy fog to develop, with the fog widespread across the
valleys of the Southern Tier and western Finger Lakes. Areas of IFR
will be found in the fog.

Fog will dissipate by mid morning Sunday, with low level moisture
evolving into a diurnal cumulus field. The cumulus field will
briefly have MVFR bases late morning through midday in some areas
before lifting into VFR in the afternoon. Widely scattered showers
and thunderstorms will develop again in the afternoon, especially
across higher terrain well inland from the lakes.

Outlook...

Monday...Mainly VFR with the chance of mainly afternoon and
early evening spotty showers and thunderstorms.
Tuesday...VFR.
Wednesday and Thursday...Mainly VFR. A chance of showers and
thunderstorms.

&&

.MARINE...
Winds will remain light through early next week with negligible wave
action. There will be a few scattered showers and thunderstorms each
afternoon and evening which may produce locally higher winds in a
few locations.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Hitchcock
NEAR TERM...Hitchcock
SHORT TERM...SW
LONG TERM...SW
AVIATION...Hitchcock
MARINE...Hitchcock
Hazardous weather outlook, Aug 21, 5:18 AM EDT, 9 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
518 AM EDT Sat Aug 21 2021

NYZ001>005-010>014-019>021-085-220930-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee-
Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
518 AM EDT Sat Aug 21 2021

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006>008-220930-
Oswego-Jefferson-Lewis-
518 AM EDT Sat Aug 21 2021

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

There's a small chance that slow moving thunderstorms will produce
locally heavy rainfall and flooding today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There's a small chance that slow moving thunderstorms will produce
locally heavy rainfall and flooding on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-220930-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
518 AM EDT Sat Aug 21 2021

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Apffel

In the hours before

Special weather statement, Aug 21, 1:31 PM EDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Buffalo NY
131 PM EDT Sat Aug 21 2021

NYZ007-211815-
Jefferson NY-
131 PM EDT Sat Aug 21 2021

...A strong thunderstorm will impact portions of southwestern
Jefferson County through 215 PM EDT...

At 129 PM EDT, Doppler radar was tracking a strong thunderstorm near
Adams Center, moving northwest at 10 mph.

HAZARD...Winds in excess of 30 mph and torrential rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could blow around unsecured objects and bring
         down a few small tree limbs. Torrential rainfall may result
         in ponding of water in poor drainage areas.

Locations impacted include...
Stony Point, Adams, Dexter, Henderson Harbor, Adams Center, Sackets
Harbor, Henderson, Smithville, Rodman, Lorraine, Chaumont, Belleville
and Point Peninsula.

This includes Interstate 81 between exits 41 and 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4391 7585 4370 7590 4381 7632 4409 7618
TIME...MOT...LOC 1729Z 114DEG 9KT 4389 7597

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Hitchcock
Special weather statement, Aug 21, 2:18 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Buffalo NY
218 PM EDT Sat Aug 21 2021

NYZ007-008-211915-
Jefferson NY-Lewis NY-
218 PM EDT Sat Aug 21 2021

...A strong thunderstorm will impact portions of Jefferson and
central Lewis Counties through 315 PM EDT...

At 216 PM EDT, numerous slow moving showers and thunderstorms were
located across central Jefferson and northern Lewis counties. These
storms were moving west at about 10 mph.

HAZARD...Winds in excess of 30 mph and torrential rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could blow around unsecured objects and bring
         down a few small tree limbs. Torrential rainfall may result
         in ponding of water in poor drainage areas.

Locations impacted include...
Watertown, Fort Drum, Stony Point, Carthage, Lowville, Adams,
Dexter, Cedar Point State Park, Henderson Harbor, Barnes Corners,
Whetstone Gulf State Park, Denmark, New Bremen, Watson, Sackets
Harbor and Martinsburg.

This includes Interstate 81 between exits 41 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4380 7631 4389 7633 4392 7628 4393 7633
      4391 7633 4412 7638 4414 7635 4420 7631
      4420 7624 4423 7618 4409 7530 4367 7518
TIME...MOT...LOC 1816Z 114DEG 9KT 4386 7597

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Hitchcock
Special weather statement, Aug 21, 3:09 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Buffalo NY
309 PM EDT Sat Aug 21 2021

NYZ007-212015-
Jefferson NY-
309 PM EDT Sat Aug 21 2021

...A strong thunderstorm will impact portions of northeastern
Jefferson County through 415 PM EDT...

At 308 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Redwood, or 12 miles southwest of Gouverneur,
moving northwest at 20 mph.

HAZARD...Winds in excess of 30 mph and torrential rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Torrential rainfall may result in
         ponding of water in poor drainage areas.

Locations impacted include...
Kring Point State Park, Redwood, Philadelphia, Alexandria Bay,
Theresa, Antwerp, Plessis, Oxbow and Muskellunge Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4440 7583 4439 7584 4432 7568 4426 7553
      4424 7551 4413 7571 4434 7598 4435 7595
      4440 7586
TIME...MOT...LOC 1908Z 143DEG 17KT 4425 7568

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

JJR

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 1:31 PM EDTSpecial Weather StatementBUFJefferson44 min
Aug 21, 2:18 PM EDTSpecial Weather StatementBUFJefferson, Lewis57 min
Aug 21, 3:09 PM EDTSpecial Weather StatementBUFJefferson66 min
Aug 21, 5:21 PM EDTSpecial Weather StatementBUFChautauqua54 min
Aug 21, 6:00 PM EDTFlash Flood WarningBUFCattaraugus, Chautauqua4 hr
Aug 21, 6:55 PM EDTSpecial Weather StatementBUFCattaraugus50 min

Nearby

Special Marine Warnings in New York, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.